Try it
Pharmacology · General pharmacology and pharmacokinetics: drug interaction torsades
Sample itemA man taking an older non-sedating antihistamine for hay fever is started on ketoconazole for tinea corporis. A week later he has syncope, and the ECG shows a long QT interval with polymorphic ventricular tachycardia. Which mechanism best explains this?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Inhibition of CYP3A4 so the parent antihistamine accumulates and blocks cardiac potassium channels
Terfenadine and astemizole are cleared by CYP3A4 into a safe metabolite. An inhibitor such as ketoconazole raises the parent drug, which blocks the hERG potassium channel, prolongs the QT interval and causes torsades de pointes. These antihistamines were withdrawn for this reason, and the same class of interaction is seen with erythromycin and grapefruit juice.
Option by option
A. Inhibition of CYP3A4 so the parent antihistamine accumulates and blocks cardiac potassium channels (correct)
Correct. Blocked metabolism lets the cardiotoxic parent drug build up and prolong repolarisation.
B. Displacement of the antihistamine from plasma proteins by the azole
Protein displacement is a minor effect and cannot explain QT prolongation of this size.
C. Additive central H1 blockade that depresses brainstem cardiac centres
Central H1 blockade causes sedation and has no direct effect on cardiac repolarisation.
D. Induction of CYP3A4 that lowers the level of the active metabolite
Induction would lower, not raise, the parent drug level, and ketoconazole is an inhibitor.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?